New Mexico, 2025

Damaging Winds in New Mexico, June 15, 2025

June 15, 2025 · NWS MAF · 2 events in 1 county or zone

A weak shortwave trough rounding an upper-level ridge and upslope flow resulted in scattered thunderstorms over the mountains. A few of these thunderstorms produced strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weak shortwave trough rounding an upper-level ridge and upslope flow resulted in scattered thunderstorms over the mountains. A few of these thunderstorms produced strong to severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 11:19 AM MST, 2 hours 36 minutes earlier. Its key messages:

  • Updated at 105 PM CDT Sun Jun 15 2025
  • Isolated showers/storms will be possible over portions of southeast New Mexico the mountains in West Texas this afternoon and evening. A few storms may become strong to severe.
  • Hot temperatures can be expected through the middle of the week. The hottest conditions are forecast for Tuesday, accompanied by breezy winds. Many locations will reach near or above 100 degrees during this time, with a few locations along the Rio Grande potentially reaching up to 108-113 degrees Monday through Wednesday.
Area forecast discussion, Jun 15, 11:19 AM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
119 PM CDT Sun Jun 15 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 105 PM CDT Sun Jun 15 2025

- Isolated showers/storms will be possible over portions of
  southeast New Mexico the mountains in West Texas this afternoon
  and evening. A few storms may become strong to severe.

- Hot temperatures can be expected through the middle of the week.
  The hottest conditions are forecast for Tuesday, accompanied by
  breezy winds. Many locations will reach near or above 100
  degrees during this time, with a few locations along the Rio
  Grande potentially reaching up to 108-113 degrees Monday through
  Wednesday.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 105 PM CDT Sun Jun 15 2025

An outflow boundary from a decaying storm complex to the northeast
of our region is cooling portions of the Permian Basin off this
afternoon. This should lower any rain chances for the Permian
Basin later today. Although, some showers/storms may still develop
near the higher terrain out west. Thu PoPs remain low 10-20% for
these areas. Overall, mid- level ridging has taken hold of our
weather pattern and will influence weather in our region for the
next several days. Lows tonight and Monday night will drop into
the 70s for most. Monday afternoon temperatures heat up beyond the
century mark for the majority of the area, with 90s forecast for
the Marfa Plateau, the Davis Mountains, and the southeastern
Permian Basin. Highs near and along the Rio Grande and Pecos
river valleys will range between 105- 110 degrees. Aside from any
subsiding convection from earlier today, the short term forecast
remains dry.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 105 PM CDT Sun Jun 15 2025

Tuesday is set to be our hottest day in the forecast period. Highs
are expected to top out in the 105-110 degree mark across much of
southeastern New Mexico, the Trans Pecos, and the Permian Basin. The
thermometer looks to reach the 110-113 degree range near and
along the Rio Grande, while most everywhere else outside of the
mountains heat into the low 100s. However, Tuesday will also be a
turning point in our upper-level pattern as a trough from the
starts to shove the aforementioned ridge back off to the west. A
surface low will develop over the Great Plains Tuesday afternoon,
resulting in breezy, southwesterly winds. Wednesday, geopotential
heights gradually lower overhead and highs drop down a touch, in
the upper 90s and low 100s. Although, highs in the 110-112 degree
range are still expected near the Rio Grande Wednesday afternoon.
During the latter half of the week and into the upcoming weekend,
the upper ridge gradually returns, but with its axis further north
of our area. This allows our highs to stay primarily in the 90s
Thursday through Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sun Jun 15 2025

VFR conditions are forecast through the period. Although, an
outflow boundary from a decaying storm complex to the east and
northeast of our CWA may briefly lead to breezy, northeasterly
winds and some mid-level clouds. Timing and impact of this outflow
boundary remain uncertain, but will update TAFs as needed.
Otherwise, winds will be out of the south and southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73 101  76 103 /   0   0   0   0
Carlsbad                 71 104  75 107 /  10   0   0   0
Dryden                   75 101  75 105 /   0   0   0   0
Fort Stockton            72 102  75 106 /   0   0   0   0
Guadalupe Pass           71  97  74  99 /  10  10   0   0
Hobbs                    69 101  72 105 /  10   0   0   0
Marfa                    64  94  65  98 /  10  10   0   0
Midland Intl Airport     73 102  76 105 /   0   0   0   0
Odessa                   73 101  76 105 /   0   0   0   0
Wink                     73 104  75 108 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...95
LONG TERM....95
AVIATION...95

In the hours before

Special weather statement, Jun 15, 1:53 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM MDT Sun Jun 15 2025

NMZ027-028-152130-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
253 PM MDT Sun Jun 15 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN EDDY COUNTY THROUGH
330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles north of Hope to 11
miles west of Seven Rivers Airport to 15 miles east of Lincoln
National Forest. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Artesia, Hope, Brantley Lake State Park, Seven Rivers Airport,
Lincoln National Forest, Artesia Municipal Airport, Atoka, Dayton,
and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10443 3262 10429 3225 10433 3223 10485
      3231 10485 3258 10484 3296 10484
TIME...MOT...LOC 2052Z 266DEG 12KT 3294 10476 3261 10462 3238 10464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KLG

The radar

The Holloman AFB radar (KHDX), 156 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 15, 1:55 PM MST to 2:35 PM MST
Where
Eddy County, Artesia Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
32.850, -104.470

A maximum wind gust of 66 MPH was recorded at the AWOS Station, KATS Artesia.

Thunderstorm Wind, Eddy

When
June 15, 2:18 PM MST to 3:53 PM MST
Where
Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
32.330, -104.250

A maximum wind gust of 69 MPH was recorded at the ASOS Station, KCNM Carlsbad.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269373, 1269374.